Hail, Berks
- When
- August 21, 2:00 PM EST
- Where
- Berks County, Mohnton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.280, -75.980
Social media report relayed by a trained spotter of estimated quarter size hail. Time estimated from radar.
A thermal, lee side trough drifted eastward across the mid-Atlantic on August 21. Multiple shortwave upper level disturbances also moved across the area during the day, providing a good source of lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A thermal, lee side trough drifted eastward across the mid-Atlantic on August 21. Multiple shortwave upper level disturbances also moved across the area during the day, providing a good source of lift. With the region in an area of warm and humid air south of a warm front, strong instability built over the course of the day, with moderate wind shear also present. This led to widespread showers and thunderstorms, some of which became strong to severe and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 11:01 AM EST, 2 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
1201 PM EDT Wed Aug 21 2019
.SYNOPSIS...
As a warm front lifts north of the Mid-Atlantic today, a surface lee
trough will develop east of the Appalachians. A cold front will
slowly approach the region Thursday, gradually shifting south of the
area Friday and Saturday. High pressure is anticipated to build into
the Northeast and adjacent western Atlantic this weekend. The next
weather system may impact the area early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The latest SPC mesoscale discussion highlights portions of the
forecast area. The concern is that some mid-level forcing/ascent
will spread across the northern Mid-Atlantic and southern New
England this afternoon. CAPE values are also forecast to jump
along side of strengthening shear creating an environment
favorable for strong to severe thunderstorms this afternoon.
Previous discussion...
For the morning update, I adjusted the cloud cover for the
current hour and next few hours. The vis sat pix does show a
good amount of sun south and east of I95. In addition, I also
trimmed back PoPs across the same area. The next round of
showers across central PA is expected to track across northeast
PA and northern NJ missing our southeastern zones.
Previous discussion...
Several rounds of showers and thunderstorms are possible through
today across the area. The first is occurring early this morning as
a frontal boundary is drifting northward across the area and a short
wave/vorticity impulse lifts across the area as well. Most shower
and thunderstorm activity has been very sporadic in nature and this
will continue through the early to mid morning hours.
The second, and more organized round of showers and thunderstorms is
possible by late this morning into this afternoon as another short
wave/vorticity impulse move eastward across the area. This activity
is mostly expected to affect northeast Pennsylvania and northern New
Jersey.
The next round of showers and thunderstorms, and the one with the
more potential for strong to severe storms, will come later this
afternoon. A lee-side/thermal trough will drift eastward from
central pennsylvania and central Maryland this afternoon, while yet
another short wave/vorticity impulse will slide across the area as
well. This surface trough will be the focus for showers and
thunderstorms to develop, and the short wave will enhance the lift
across the area. CAPE values build to 2,000-3,000 J/kg, while shear
will increase to 25-35 knots. The best combination of shear and
instability is across the northern half of the area where SPC has a
slight risk for severe weather, but there will be enough of both to
increase the risk of strong to severe thunderstorms today across the
entire area.
Damaging winds will be the main threat across the area, although
there will continue to be a threat for hail with a fair amount of
CAPE above the freezing level. Another concern today will be the
potential for heavy rainfall. PW values remain 1.75-2.00 inches, so
any thunderstorm will be efficient rain producers. There should be
decent storm motion for most storms, but if any training of storms
occurs, this could lead to higher rain amounts and localized areas
of flood could occur.
Today will be another hot and humid day across the area. The Heat
Advisory remains in effect for the urban corridor as heat index
values are forecast around 100 degrees. The Heat Advisory was also
expanded into portions of central and eastern New Jersey where heat
index criteria is 100 and the heat index is forecast to reach 100
degrees.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Showers and thunderstorms will be ongoing across the area as the
surface trough continues to slowly move eastward, while the short
wave/vorticity impulse aloft slides to the east. Once the short wave
passes eastward through the evening, showers and thunderstorms will
continue to dissipate through the evening and overnight. The surface
trough will likely stall out across the area during the overnight,
but once the short wave aloft passes east and the showers have
dissipated, the remainder of the overnight is expected to be dry.
There will be the potential for some areas of patchy fog later in
the overnight, especially where rainfall occurs during the afternoon
and evening hours. The most likely areas are northeastern
Pennsylvania and northern New Jersey.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
There is large uncertainty with the forecast Thursday onward, as
models are struggling mightily with the southward progress of
the front approaching the area to start the period and the
overall pattern that takes over starting this weekend.
A cold front will be in the process of approaching/crossing the
area Thursday and Thursday night, but it will struggle owing to
boundary-parallel flow aloft. In the midlevels, a potent
shortwave trough will be shifting eastward through Quebec, with
a kicker vort max digging southeastward through the
Midwest/Great Lakes. Models continue to be all over the place
with the progress of this kicker system, with the 00z ECMWF
clearly the slowest. The latest run mirrors a few of its past
runs, keeping the slow-moving vortex in New England through much
of the weekend. The 00z GFS is generally faster, but notably
does feature yet another perturbation digging southeastward
through New England on Saturday. Nevertheless, it is much faster
with the first kicker, which continues its insistence of
shunting the cold front to the south of the area on Friday. The
00z CMC looks fairly similar to the GFS, in general, albeit just
a tad slower with the cold-frontal passage.
Model consensus, including the ensembles, continues a slowing
trend with the front, with more of the guidance suggesting
potential for precipitation lasting through Friday night. As
such, bumped PoPs a little bit more through this time frame
(generally speaking), though there are some details worth
noting...
1. There will likely be a lull in precipitation Thursday
morning, perhaps lasting through much of the day, as transient
shortwave ridging occurs upstream of the shortwave trough moving
through the area today. Additionally, this will likely warm the
profile just above the boundary layer, which may preclude more
widespread diurnal convection during the afternoon.
2. There are increasing indications of a low-amplitude vort max
moving through the region Thursday night, which may coincide
with the highest precipitation chances across the CWA while the
front is in our proximity. Did not necessarily increase PoPs
from the previous forecast, but did broaden higher chance PoPs
into most of the area for this period. Though timing is not
ideal for maximum instability, the pre-frontal warm sector will
maintain sufficient potential instability for convection
overnight.
3. Though smaller-scale details differ considerably by Friday
evening, it is possible another low-amplitude vort max travels
along the front to produce another maximum in precipitation
during this time frame. By this point, best chances would be in
Delmarva and far southern New Jersey, so have maintained PoPs
here through Saturday morning.
With the front slow to cross the area on Thursday, temperatures
and dew points will remain high. Could see another day of
advisory-level heat indices in the urban corridor and
southward/eastward. For now, held off on extending the current
advisory given lingering uncertainties with frontal placement
and potential for convection. Temperatures are still expected to
be much cooler on Friday as the front sags southward.
Presumably, high pressure will sufficiently build into the
region this weekend for the area to dry out. However, the front
remains in close enough proximity to linger some PoPs most of
the day in the far southern CWA. Another caveat is the closed-
off appearance of the upper low in the 00z ECMWF. Should this
occur and be in close enough proximity to the area, may see some
instability showers develop. At this point, this seems like a
low-probability outcome, so have made no mention of PoPs for
this scenario. However, will need to watch this potential in
later updates.
Large run-to-run consistency issues develop in the operational
models for next week. There is some signal for a low to develop
to our south, originating from weak troughing in the Gulf Coast
region this weekend. With weak steering flow and an evolution
primarily driven by convection, it is no wonder models are so
divergent with the evolution of this feature. More consistent is
the development of large-scale troughing in the northern U.S.
next week, which appears to approach the Northeast by midweek.
Combined with persistent/antecedent onshore flow from the
surface high to our northeast, chances for precipitation appear
to increase early next week, though confidence on the details is
quite low at this point. Fairly confident temperatures will
remain seasonable beyond the weekend for quite some time, which
is most welcome as far as I am concerned.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Most places are starting off VFR, but a period of MVFR
visibilities and ceilings will be possible through the morning
hours. All areas are expected to return to VFR by late morning and
the afternoon. There is a chance of showers and thunderstorms across
the area through the day today. The most likely time period is later
this afternoon into this evening. Any showers or thunderstorms will
likely lead to lower ceilings and/or visibility.
Winds will be light and variable this morning, before shifting to
the south to southwest later this morning and into this afternoon.
Winds may gust 15-20 knots at times for some areas as well this
afternoon.
Tonight...Showers and thunderstorms will be possible this evening,
before diminishing in coverage overnight. Lower conditions will be
possible with any shower or thunderstorm, but mostly VFR conditions
are expected for most of the night. Areas of patchy fog may develop
overnight, especially where rainfall occurs during the afternoon and
evening hours. The most likely areas are northeastern Pennsylvania
and northern New Jersey.
Winds will be mostly southwest 5-10 knots, before becoming light and
variable for many locations overnight.
OUTLOOK...
Thursday...Mainly VFR, though brief restrictions may occur with
showers/storms. West to southwest winds up to 10 kts.
Thursday night and Friday...Very low-confidence forecast.
Restrictions possible at times, with chances of showers/storms,
especially on Thursday night. Chances become confined to south
of PHL with time. Winds transitioning to north or northwest up
to 10 kts or so.
Friday night and Saturday...Generally VFR. Cannot rule out
showers/storms south of PHL, but chances appear fairly low.
North to northeast winds up to 10 kts, possibly stronger near
the coast.
Saturday night and Sunday...Mainly VFR with east to northeast
winds gradually increasing to 10 to 15 kts on Sunday, possibly
stronger near the coast.
&&
.MARINE...
A Small Craft Advisory was issued for this afternoon into this
evening for the Atlantic coastal waters, as well as lower Delaware
Bay. Winds are expected to increase to gusts of 25 knots or greater
and seas are expected to build to 5 feet on the ocean as well. The
advisory starts at 2 pm on the ocean, and 4 pm on the Delaware Bay,
and ends 10 pm on the bay, and 4 am on the ocean.
OUTLOOK...
Thursday through Saturday...Sub-advisory winds/seas expected.
Chances for showers/storms through the period, but especially
Thursday night and again Friday night.
Saturday night and Sunday...Sub-advisory winds/seas and mostly
fair weather expected.
RIP CURRENTS...
With winds increasing to 15-20 knots on the ocean, and seas
building to 4-5 feet with a period of 6-8 seconds, the rip
current risk will be moderate for New Jersey, but remain low for
Delaware.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ070-071-102-
104-106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ010-012-013-
020-027.
Heat Advisory until 8 PM EDT this evening for NJZ015-017>019.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ450>455.
Small Craft Advisory from 4 PM this afternoon to 10 PM EDT
this evening for ANZ431.
&&
Synopsis...CMS
Near Term...Kruzdlo/Robertson
Short Term...Robertson
Long Term...CMS
Aviation...CMS/Robertson
Marine...CMS/RobertsonHazardous Weather Outlook National Weather Service Mount Holly NJ 440 AM EDT Wed Aug 21 2019 DEZ002-003-MDZ012-015-019-020-NJZ021-023-220845- Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Cumberland- Cape May- 440 AM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...Today and tonight. Thunderstorms may produce damaging wind gusts, heavy rainfall, and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms continues for Thursday, with damaging wind gusts, heavy rainfall, and localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-220845- Delaware Beaches- 440 AM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for southern Delaware. .DAY ONE...Today and tonight. Thunderstorms may produce strong wind gusts, heavy rainfall, and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms continues for Thursday, with strong wind gusts, heavy rainfall, and localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-220845- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 440 AM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Thunderstorms may produce briefly strong wind gusts and hazardous conditions on the waters in their proximity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may produce briefly strong wind gusts and hazardous conditions on the waters in their proximity on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ008-NJZ001-007>009-016-022-PAZ054-055-060>062-101-103-105-220845- Cecil-Sussex-Warren-Morris-Hunterdon-Salem-Atlantic-Carbon-Monroe- Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Upper Bucks- 440 AM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for northeast Maryland, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected through this evening. The storms will be capable of producing damaging wind gusts and hail. Storms may also generate torrential downpours, leading to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms continues for Thursday, with damaging wind gusts, heavy rainfall, and localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-220845- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 440 AM EDT Wed Aug 21 2019 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered to numerous thunderstorms are expected through this evening. The storms will be capable of producing damaging wind gusts and hail. Storms may also generate torrential downpours, leading to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms continues for Thursday, with damaging wind gusts, heavy rainfall, and localized flooding possible. Heat index values may approach 100 on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ010-012-013-020-027-220845- Somerset-Middlesex-Western Monmouth-Ocean-Southeastern Burlington- 440 AM EDT Wed Aug 21 2019 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered to numerous thunderstorms are expected through this evening. The storms will be capable of producing damaging wind gusts and hail. Storms may also generate torrential downpours, leading to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms continues for Thursday, with strong wind gusts, heavy rainfall, and localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-220845- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 440 AM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected through this evening. The storms will be capable of producing damaging wind gusts and hail. Storms may also generate torrential downpours, leading to localized flooding. There is a moderate risk for the formation of dangerous rip currents today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms continues for Thursday, with strong wind gusts, heavy rainfall, and localized flooding possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. CMC
The Philadelphia radar (KDIX), 138 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Social media report relayed by a trained spotter of estimated quarter size hail. Time estimated from radar.
A social media report relayed by a trained spotter of trees down in the area. Time estimated from radar.
Numerous trees were downed between Shea Dr and Diehl Rd. Time estimated from radar.
Several reports were received of trees and utilities down around Plow Rd in Robeson Twp. Time estimated from radar.
A tree was downed onto wires on Hay Creek Rd. Time estimated from radar.
A tree was downed near Lincoln Rd and Lorane Rd. Time estimated from radar.
A tree and wires were downed near the intersection of Black Matt Rd and Yocum Rd. Time estimated from radar.
A tree was downed on Bechtel Rd. Time estimated from radar.
A tree was downed near the intersection of Hoffecker Rd and French Creek Rd. Time estimated from radar.
A downed tree blocked the access road to the East Vincent Twp police department. Time based on a dispatch report.
Several large tree limbs were snapped. Time estimated from radar.
A downed tree blocked Chelsea Rd near Cherry Ln. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841143, 841144, 841145, 841146, 841147, 841148, 841149, 841150, 841151, 841152, 841153, 841154.